Alert archive / Wisconsin / Wind Chill Advisories in 2011
Wind Chill Advisory 22, NWS La Crosse, WI
NWS La Crosse, WI issued this wind chill advisory at Feb 10, 2011, 3:40 AM CST for 7 counties in Minnesota; 13 counties in Wisconsin; 8 counties in Iowa. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Feb 10, 2011, 3:40 AM CST (09:40 UTC)
- Expired
- Feb 10, 2011, 10:00 AM CST
- In force
- 6 hr
- Issued by
- NWS La Crosse, WI
All 28 counties
Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Adams County, WI, Buffalo County, WI, Clark County, WI, Crawford County, WI, Grant County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Richland County, WI, Taylor County, WI, Trempealeau County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 27 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1536 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
479 WWUS43 KARX 100940 WSWARX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE LA CROSSE WI 340 AM CST THU FEB 10 2011 ...BITTER COLD THIS MORNING... .TEMPERATURES IN THE TEENS TO SINGLE DIGITS BELOW ZERO CAN BE EXPECTED FOR THE EARLY MORNING HOURS. LIGHT WINDS OF ONLY 4 TO 8 MPH WILL BE ENOUGH TO MAKE IT FEEL COLDER...PRODUCING WIND CHILLS OF 20 TO 25 BELOW. CONDITIONS WILL IMPROVE BY MID TO LATE MORNING AS TEMPERATURES SLOWLY WARM. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-101600- /O.NEW.KARX.WC.Y.0022.110210T0940Z-110210T1600Z/ MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY... OELWEIN...ROCHESTER...WINONA...AUSTIN...MEDFORD...NEILLSVILLE... BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON... VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE 340 AM CST THU FEB 10 2011 ...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING... THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM CST THIS MORNING. * DANGEROUS COLD CAN BE EXPECTED THROUGH LATE MORNING. * WIND CHILLS WILL RANGE FROM 20 TO 25 BELOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ RIECK WEATHER.GOV/LACROSSE
2 follow-up statements
032 WWUS43 KARX 101303 WSWARX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE LA CROSSE WI 703 AM CST THU FEB 10 2011 ...BITTER COLD THROUGH MID MORNING... .TEMPERATURES HAVE BOTTOMED OUT IN THE TEENS BELOW ZERO...WITH SOME SHELTERED LOW LYING AREAS IN WESTERN WISCONSIN FALLING OFF INTO THE MID 20S BELOW. LIGHT WINDS OF ONLY 4 TO 8 MPH WILL BE ENOUGH TO MAKE IT FEEL COLDER...PRODUCING WIND CHILLS OF 20 TO 30 BELOW. CONDITIONS WILL IMPROVE BY MID TO LATE MORNING AS TEMPERATURES SLOWLY WARM. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-101600- /O.CON.KARX.WC.Y.0022.000000T0000Z-110210T1600Z/ MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY... OELWEIN...ROCHESTER...WINONA...AUSTIN...MEDFORD...NEILLSVILLE... BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON... VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE 703 AM CST THU FEB 10 2011 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING. * DANGEROUS COLD CAN BE EXPECTED THROUGH MID MORNING. * WIND CHILLS WILL RANGE FROM 20 TO 30 BELOW. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS... MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ RIECK WEATHER.GOV/LACROSSE
722 WWUS43 KARX 101601 WSWARX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE LA CROSSE WI 1001 AM CST THU FEB 10 2011 ...TEMPERATURES WARMING AND WIND CHILLS NO LONGER DANGEROUS... .TEMPERATURES WERE WARMING OUT OF THE 10 TO 20 BELOW ZERO RANGE THIS MORNING AND WIND CHILLS WERE WARMING OUT OF THE DANGEROUS RANGE AS WELL. THEREFORE THE WIND CHILL ADVISORY WILL BE ALLOWED TO EXPIRE AT 10 AM. TEMPERATURES WILL STILL BE BELOW NORMAL FOR EARLY FEBRUARY AND APPROPRIATE CLOTHING SHOULD BE WORN TO COVER EXPOSED SKIN FROM THE COLD. IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-101715- /O.EXP.KARX.WC.Y.0022.000000T0000Z-110210T1600Z/ MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY... OELWEIN...ROCHESTER...WINONA...AUSTIN...MEDFORD...NEILLSVILLE... BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH...MAUSTON... VIROQUA...PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE 1001 AM CST THU FEB 10 2011 ...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING... THE WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING. * WIND CHILL VALUES HAVE WARMED OUT OF THE DANGEROUS RANGE. $$ BAUMGARDT WEATHER.GOV/LACROSSE
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this wind chill advisory went out at Feb 9, 2:15 PM CST, 13 hours 25 minutes earlier.
Area forecast discussion, Feb 9, 2:15 PM CST, 13 hours 25 minutes before
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
Hazardous weather outlook, Feb 9, 3:32 PM CST, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 332 PM CST WED FEB 9 2011 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-101200- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU- LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU- VERNON-WABASHA-WINNESHIEK-WINONA- 332 PM CST WED FEB 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT WINDS WILL NOT BE AS STRONG OR PERSISTENT TONIGHT...WITH PERIODS OF LIGHT AND CALM WINDS...ESPECIALLY IN THE RIVER VALLEYS. TEMPERATURES WILL FALL BELOW ZERO AGAIN TONIGHT...WITH MOST WIND CHILLS IN THE 10 BELOW TO 25 BELOW ZERO RANGE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WIND CHILL OF 10 BELOW TO 25 BELOW CAN BE EXPECTED THURSDAY MORNING...MAINLY OVER THE RIDGE TOPS AND THE HIGHER TERRAIN... OPEN COUNTRY AREAS. .SPOTTER INFORMATION STATEMENT... NO ACTION IS NEEDED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. RIECK/RRS
In the hours before
Special weather statement, Feb 10, 1:00 AM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 100 AM CST THU FEB 10 2011 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-101100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 100 AM CST THU FEB 10 2011 ...BITTER COLD THIS MORNING... CLEAR SKIES AND LIGHT WINDS HAVE ALLOWED TEMPERATURES TO TUMBLE INTO THE SINGLE DIGITS TO TEENS BELOW ZERO EARLY THIS MORNING. IN SHELTERED AREAS...SOME LOCATIONS HAVE CHILLED TO BELOW -20. WHERE THE WINDS STIRRED...IT FELT 10 TO 15 DEGREES COLDER. IF YOU ARE OUT IN THE COLD EARLY THIS MORNING...TAKE PRECAUTIONS TO PROTECT YOURSELF FROM THE COLD. COVER EXPOSED SKIN AREAS AND REMEMBER THAT FROST BITE CAN OCCUR WITH PROLONGED EXPOSURE. RIECK
Nearby
Wind Chill Advisories in Wisconsin, 2011Wind Chill Advisories in Iowa, 2011Wind Chill Advisories in Minnesota, 2011Every wind chill advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.